Alert archive / Florida / Flash Flood Warnings in 2010

Flash Flood Warning 1, NWS Miami, FL

February 1, 2010Broward County, Florida

NWS Miami, FL issued this flash flood warning at Feb 1, 2010, 12:26 PM EST for Broward County, Florida. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 1, 2010, 12:26 PM EST (17:26 UTC)
Expired
Feb 1, 2010, 3:15 PM EST
In force
3 hr
Issued by
NWS Miami, FL
Area
Storm-based polygon
Flood severity
None

County Broward County, FL

The radar

The Miami radar (KAMX), 52 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 1, 1:44 PM ESTHEAVY RAIN 7.1Southwest Ranches, FLPUBLIC REPORTED 7.1 INCHES OF RAIN BETWEEN 630AM AND 130PM... 17430 SW 54TH ST

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2010-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2010-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

175 
WGUS52 KMFL 011726
FFWMFL
FLC011-012015-
/O.NEW.KMFL.FF.W.0001.100201T1726Z-100201T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.IO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIAMI FL
1226 PM EST MON FEB 1 2010

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN BROWARD COUNTY IN SOUTHEAST FLORIDA...  THIS INCLUDES 
THE CITY OF DAVIE. 

* UNTIL 315 PM EST

* AT 1220 PM EST...FLASH FLOODING WAS REPORTED IN THE WARNED AREA AS 
RAINFALL REPORTS OF 6.50 INCHES AT COOPER CITY...5.78 AT ARCHBISHOP 
MCCARTHY HIGH SCHOOL...2.71 AT WESTON AND 3.35 AT PASADENA LAKES AT 
1220 PM. REPORTS OF WATER 2 FEET DEEP HAVE BEEN REPORTED IN MANY 
PARKS IN THE AREA. WATER WAS REPORTED TO BE APPROACHING SOME 
RESIDENCES. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NOVA
  SOUTHEASTERN UNIVERSITY...SOUTHWEST RANCHES AND COOPER CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN 
AREAS...HIGHWAYS AND STREETS AS WELL AS OTHER DRAINAGE AREAS AND LOW 
LYING SPOTS. REMEMBER...TURN AROUND...DON'T DROWN!

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO A SAFER LOCATION IMMEDIATELY.

&&

LAT...LON 2611 8035 2608 8020 2600 8019 2601 8034

$$
JR
1 follow-up statement
571 
WGUS72 KMFL 012014
FFSMFL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
314 PM EST MON FEB 1 2010

FLC011-012021-
/O.EXP.KMFL.FF.W.0001.000000T0000Z-100201T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.IO/
BROWARD FL-
314 PM EST MON FEB 1 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM EST FOR SOUTHEASTERN
BROWARD COUNTY...

FLOODING OF ROADWAYS ACROSS COOPER CITY... WESTON... PEMBROKE 
PINES... SOUTHWEST RANCHES... AND DAVIE WILL LIKELY CONTINUE THROUGH 
THE NEXT FEW HOURS AND AN URBAN FLOOD ADVISORY IS STILL IN 
EFFECT... HOWEVER THE RAINFALL HAS COME TO AN END... AT LEAST FOR 
NOW. IF RAINFALL MOVES INTO OR REDEVELOPS ACROSS THIS AREA AN NEW 
FLOOD WARNING MAY BE NEEDED.

LAT...LON 2611 8035 2608 8020 2600 8019 2601 8034

$$

TINGLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Feb 1, 9:16 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Feb 1, 9:16 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
916 AM EST MON FEB 1 2010

.DISCUSSION...
THE 12Z SOUNDING INDICATED PWATS OF ABOUT 1.9 INCHES WITH
SATELLITE DERIVED ESTIMATES INDICATING THAT PWAT VALUES ARE NEAR
200 PERCENT OF NORMAL VALUES.

LATEST RADAR VOLUME SCANS INDICATE VERY SMALL LOCALIZED AREAS OF
HEAVY PRECIP...WHICH SO FAR HAVE REMAINED OVER THE LOCAL ATLANTIC
WATERS AND OVER THE SOUTHERN TIP OF MIAMI DADE COUNTY OVER THE
EVERGLADES. RECENT RADAR RETURNS INDICATE PRECIP RATES OF TWO
INCHES PER HOUR AND POSSIBLY HIGHER ARE POSSIBLE IN ISOLATED AREAS
AS THE DAY PROGRESSES.

RECENT GUIDANCE CONTINUES TO INDICATE THAT THE STATIONARY FRONT
OVER THE FLORIDA STRAITS WILL MOVE NORTH AS A WARM FRONT DURING
THE DAY TODAY....WITH LATEST REGIONAL OBSERVATIONS AND SATELLITE
IMAGERY INDICATING THAT THE NORTHWARD PROGRESSION IS LIKELY UNDER WAY.

NO CHANGE TO THE ZONE FORECAST UPDATE THIS MORNING AS IT IS IN
LINE WITH CURRENT TRENDS.

60

&&

.PREV DISCUSSION... /ISSUED 612 AM EST MON FEB 1 2010/

AVIATION...
LITTLE CHANGE ONCE AGAIN FROM PREVIOUS TAF FCST. WIDESPREAD LIGHT-MODERATE
RAIN WITH VSBY ARND 5SM AND CIGS 2000-2500FT EXPECTED EARLY THIS
MORNING. HEAVIER RAIN MOVING N FROM FL STRAITS/KEYS SHOULD
ARRIVE/REDVLP NORTHWARD BY LATE MORNING WITH IFR CIGS/VSBYS PSBL
AT SOME TERMINALS FOR SHORT PERIODS OF TIME. HEAVIEST ACTIVITY
WILL GRADUALLY SHIFT N DURING THE AFTN HRS WITH IMPROVING
VSBYS/CIGS XPCTD BY THIS EVENING.

/STRASSBERG

PREV DISCUSSION... /ISSUED 425 AM EST MON FEB 1 2010/

DISCUSSION...
CLOUDY SKIES PERSIST ACROSS ALL OF SOUTH FLORIDA AND THE ADJACENT
COASTAL WATERS THIS MORNING...WITH LOW-LEVEL EASTERLY FLOW
REGIME INCREASING ACROSS THE ATLANTIC WATERS AND ADJACENT PORTIONS
OF THE MAINLAND. ALTHOUGH SHOWER ACTIVITY IS ATTEMPTING TO
INCREASE ACROSS THE REGION...WIDESPREAD PRECIPITATION HAS YET TO
MATERIALIZE...BUT WILL LEAVE CHANCE POPS IN FOR THE ENTIRE AREA
THROUGH THE EARLY MORNING GIVEN INCREASING ONSHORE FLOW EXPECTED
ALONG THE EAST COAST AND LATE ARRIVAL OF STRONGER FORCING ALOFT
ALONG THE GULF COAST.

THERE HAS BEEN VERY LITTLE CHANGE IN MODEL GUIDANCE OVER THE LAST
24 HOURS...AND WILL BE MAKING NO SIGNIFICANT CHANGES TO THE
FORECAST AS A RESULT. WEST-SOUTHWEST FLOW ALOFT BETWEEN MID-LEVEL
HIGH CENTERED EAST OF THE LEEWARD ISLANDS AND BROAD UPPER TROUGH
OVER SOUTHEASTERN CANADA IS EXPECTED TO CONTINUE ACROSS THE
FLORIDA PENINSULA THROUGH THE SHORT TERM PERIOD. WATER VAPOR
ANIMATION AND IR SATELLITE DATA SUGGEST THE PRESENCE OF A WEAK
MID-LEVEL SHORTWAVE TROUGH NORTHEAST OF THE YUCATAN PENINSULA...
WHICH SHOULD TRACK NORTHEASTWARD OVER SOUTH FLORIDA TODAY AND
ENHANCE PRECIPITATION CHANCES AS STALLED FRONTAL BOUNDARY OVER THE
FLORIDA STRAITS BEGINS TO LIFT NORTHWARD. RICH TROPICAL MOISTURE
IS ALREADY IN PLACE OVER THE AREA...AND THIS COMBINED WITH LOW-
LEVEL FORCING ASSOCIATED WITH NORTHWARD MOVING BOUNDARY AND
INCREASING FORCING FOR UPWARD VERTICAL MOTION ALOFT...SHOULD LEAD
TO A FAIRLY WIDESPREAD COVERAGE OF RAIN/THUNDERSTORM ACTIVITY FOR
THE ENTIRE AREA. MODELS SUGGEST THAT THE FRONT WILL CONTINUE
MOVING NORTHWARD TODAY AS A WEAK SURFACE CYCLONE OVER THE SOUTHERN
GULF MOVES NORTHWARD IN ADVANCE OF A MORE PROMINENT MID-
TROPOSPHERIC SHORTWAVE TROUGH SPREADING EASTWARD ACROSS THE
NORTHERN GULF COAST FROM NORTHERN MEXICO/SOUTH TEXAS. ALTHOUGH
THIS WILL PLACE SOUTH FLORIDA IN THE WARM SECTOR WITH NO
DISCERNIBLE SURFACE BOUNDARY... FEEL THAT HIGH POPS ARE STILL
WARRANTED FOR AT LEAST THE NORTHEAST COAST...AS SOUTHEASTERLY
ONSHORE FLOW REGIME WILL REMAIN FAVORABLE FOR SHOWERS/STORMS
ACROSS THIS REGION. THE SURFACE LOW SHOULD MAKE STEADY PROGRESS
ACROSS THE NORTHERN/CENTRAL FLORIDA PENINSULA AND INTO THE
ATLANTIC FROM MONDAY NIGHT THROUGH TUESDAY...WITH TRAILING COLD
FRONT SWEEPING ACROSS SOUTH FLORIDA DURING THE DAY ON TUESDAY. A
CHANCE OF SHOWERS/STORMS WILL OCCUR WITH FRONTAL PASSAGE...
ALTHOUGH WITH VEERED LOW-LEVEL WINDS EXPECTED TO LIMIT
CONVERGENCE...WILL NOT CALL FOR HIGHER THAN SCATTERED POPS AT
THIS TIME.

A RETURN TO COOLER/DRIER WEATHER IS STILL ANTICIPATED BEGINNING ON
TUESDAY EVENING...AS COLD FRONT MOVES OFFSHORE AND CANADIAN
SURFACE HIGH PRESSURE BUILDS INTO REGION. EXPECT DRY CONDITIONS TO
PREVAIL ACROSS THE AREA...AS MID-LEVEL SUBSIDENCE INCREASES
DOWNSTREAM FROM THE NEXT UPPER LOW MOVING ONSHORE ALONG THE
PACIFIC COAST. ALTHOUGH THE GFS IS SLIGHTLY FASTER THAN THE
ECMWF...THIS FEATURE IS EXPECTED TO BE MOVING EASTWARD ACROSS THE
SOUTHEASTERN U.S. ON FRIDAY/FRIDAY NIGHT. RAIN CHANCES WILL
INCREASE ONCE AGAIN ACROSS THE FORECAST AREA LATE ON FRIDAY...IN
ADVANCE OF COLD FRONT WHICH IS EXPECTED TO MOVE ACROSS THE REGION
FRIDAY NIGHT/SATURDAY MORNING. RAIN CHANCES SHOULD DIMINISH EARLY
SATURDAY...WITH NORTHWEST WINDS AND COOLER/DRIER WEATHER
ANTICIPATED FOR THE REMAINDER OF NEXT WEEKEND.

MARINE...
SCA FOR ATLANTIC MARINE ZONES WILL BE ALLOWED TO EXPIRE ON
SCHEDULE THIS MORNING. WITH WINDS VEERING TO EAST AND SOUTHEAST
THROUGH THE DAY AS FRONT LIFTS NORTHWARD...EXPECT SEAS TO
GRADUALLY SUBSIDE...BUT WILL UTILIZE SCEC HEADLINE FOR WIND SPEEDS
OF 15-20 KNOTS. SHOWERS AND A FEW STORMS WILL BE POSSIBLE OVER ALL
OF THE LOCAL WATERS THROUGH TUESDAY...WHEN A REINFORCING COLD
FRONT WILL SWEEP ACROSS THE REGION. ALTHOUGH WINDS WILL SHIFT TO
NORTHWEST AFTER FRONTAL PASSAGE...THEY WILL QUICKLY VEER TO
NORTHEAST ON WEDNESDAY...LIMITING POTENTIAL FOR SCA CRITERIA SEAS
TO DEVELOP. OTHERWISE...EXPECT INCREASING SOUTHERLY WINDS AND
ROUGH MARINE CONDITIONS TO DEVELOP ONCE AGAIN BY THE END OF THE
WEEK...AS ANOTHER FRONTAL SYSTEM APPROACHES SOUTH FLORIDA.

FIRE WEATHER...
THERE ARE NO FIRE WEATHER CONCERNS THROUGHOUT THIS FORECAST
PERIOD...WITH HIGH MINIMUM AFTERNOON RH VALUES EXPECTED TO
PRECLUDE RED FLAG CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  74  67  80  57 / 90 80 50 10
FORT LAUDERDALE  75  69  82  59 / 90 70 40 10
MIAMI            76  69  83  60 / 90 60 40 10
NAPLES           75  64  76  56 / 90 60 30 10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...60/BD
SHORT TERM/AVIATION...15/JR
Hazardous weather outlook, Feb 1, 9:30 AM EST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
930 AM EST MON FEB 1 2010

FLZ063-066>075-168-172>174-021100-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
930 AM EST MON FEB 1 2010

...LOCALLY HEAVY RAINFALL POSSIBLE TODAY...
...MODERATE RISK FOR RIP CURRENTS ATLANTIC COAST BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS
SOUTH FLORIDA TODAY AND TONIGHT. THE GREATEST THREATS FROM THESE
STORMS WILL BE OCCASIONAL LIGHTNING AND THE POTENTIAL FOR LOCALLY
HEAVY RAINFALL.

FLOODING: AREAS OF MODERATE TO HEAVY RAINFALL ALONG WILL IMPACT
SOUTH FLORIDA TODAY INTO EARLY TONIGHT. LOCALLY HEAVY RAINFALL WITH
AMOUNTS OF 1 TO 3 INCHES MAY BE POSSIBLE IN SOME AREAS. THESE RAINS
COULD LEAD TO MINOR URBAN FLOODING, ESPECIALLY ON SOME ROADWAYS AND
IN OTHER AREAS OF POOR DRAINAGE.

RIP CURRENTS: EASTERLY WINDS OF 10 TO 15 MPH WILL CREATE A MODERATE
RISK FOR RIP CURRENTS ALONG THE ATLANTIC COAST BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON TUESDAY AS A COLD
FRONT MOVES ACROSS THE REGION. OCCASIONAL CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS WILL BE THE MAIN THREATS.

THE THREAT FOR RIP CURRENTS WILL INCREASE GRADUALLY WEDNESDAY
THROUGH THURSDAY ALONG THE ATLANTIC COAST AS EASTERLY FLOW
STRENGTHENS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED, BUT SPOTTERS ARE URGED TO
REPORT ANY LOCALIZED FLOODING OR RAINFALL AMOUNTS OVER 2 INCHES
THROUGH TONIGHT.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI
WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 10:06 AM ESTSpecial Marine WarningMFL24 min
Feb 1, 10:49 AM ESTAreal Flood AdvisoryMFLBroward116 min
Feb 1, 12:42 PM ESTFlood WatchMFLBroward, Collier, Glades, Hendry, Miami-Dade, Monroe and 1 more8 hr
Feb 1, 12:57 PM ESTAreal Flood AdvisoryMFLBroward, Miami-Dade3 hr
Feb 1, 1:16 PM ESTSpecial Marine WarningMFL59 min
Feb 1, 1:45 PM ESTAreal Flood AdvisoryMFLMiami-Dade3 hr
Feb 1, 2:22 PM ESTSpecial Marine WarningMFL53 min
Feb 1, 2:33 PM ESTFlash Flood WarningMFLMiami-Dade113 min
Feb 1, 3:04 PM ESTSmall Craft Advisory for Hazardous SeasMFL7 hr
Feb 1, 3:10 PM ESTSpecial Marine WarningMFL64 min
Feb 1, 4:37 PM ESTAreal Flood AdvisoryMFLMiami-Dade3 hr

Nearby

Flash Flood Warnings in Florida, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.